Minnesota, 2017Tornadoes and Damaging Winds in Minnesota, June 13, 2017
June 13, 2017 · NWS ABR · 20 events in 2 counties and zones
A large upper level low pressure trough lifting northeast over the region along with a surface cold front interacting with a warm and very humid air mass brought severe thunderstorms to west central Minnesota during the evening hours. The storms brought damaging winds along with a few tornadoes to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low pressure trough lifting northeast over the region along with a surface cold front interacting with a warm and very humid air mass brought severe thunderstorms to west central Minnesota during the evening hours. The storms brought damaging winds along with a few tornadoes to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 1:52 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 13, 1:52 PM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
252 PM CDT Tue Jun 13 2017
.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 252 PM CDT Tue Jun 13 2017
Still plenty of clouds across much of the CWA this afternoon as
dewpoints continue to climb through the upper 60s and lower 70s.
Surface trough is west of the James valley, but looks to have
cleared the Missouri valley as winds have turned north/northwest
there already. CAM solutions still showing convection beginning in
the next few hours, and will likely have to await the vort maxima
over western Nebraska to get the larger scale ascent going. Severe
parameters still support potential for large hail, damaging winds,
and even an isolated tornado or two. Winds are more backed across
the eastern CWA where there may be a better tornado potential.
Initially, storms may fire over FSD CWA as satellite suggests the
cumulus are becoming a bit more congested east of Chamberlain. Have
made a few adjustments to POPs based on current thinking and CAM
trends. Whatever activity that develops late this afternoon is
expected to form a line/broken line of storms as activity pushes
east into MN later this evening. Activity looks to be out of the
area by 06Z tonight. Dry conditions will return on Wednesday, with
breezy west winds. Highs will rise into the lower 80s for most
locations.
.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 252 PM CDT Tue Jun 13 2017
The long term looks to be a bit more tranquil. Flat mid level flow
across the region should gradually transition to a western conus
ridge and eastern conus trof by the end of the period. This should
result in temperatures averaging out right around normal for most of
the period. The highest probabilities for measurable rain should be
on Saturday as a decent wave aloft moves across the forecast area.
Stability progs suggest not much chance of severe weather throughout
the entire long term.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1239 PM CDT Tue Jun 13 2017
A mix of vfr/mvfr cigs will continue over the east into the
afternoon, but mainly vfr conditions should take over by mid to
late afternoon after some day time mixing. Showers and storms are
expected to fire up late this afternoon and evening mainly around
KABR/KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jun 13, 4:25 AM CST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017
MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017
This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.
.DAY ONE...Today and Tonight
Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon.
SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017
This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.
.DAY ONE...Today and Tonight
Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon.
SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/
This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.
.DAY ONE...Today and Tonight
Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Connelly
In the hours before
Local storm report, Jun 13, 4:59 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TORNADO 5 SSW ZELL 44.83N 98.77W
06/13/2017 HAND SD LAW ENFORCEMENT
SEVERAL BUILDINGS AND TREES DAMAGED. RADAR
ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 5:07 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 W BRENTFORD 45.16N 98.36W
06/13/2017 SPINK SD NWS EMPLOYEE
TREE LIMBS DOWN.
&&
RLLocal storm report, Jun 13, 5:08 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 N BRENTFORD 45.17N 98.32W
06/13/2017 SPINK SD TRAINED SPOTTER
POWER POLE SNAPPED. RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 5:11 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 1 S GROTON 45.44N 98.10W
06/13/2017 BROWN SD TRAINED SPOTTER
&&
RLLocal storm report, Jun 13, 5:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FUNNEL CLOUD 3 W PIERPONT 45.50N 97.89W
06/13/2017 DAY SD TRAINED SPOTTER
&&
RLLocal storm report, Jun 13, 6:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 4 S GARDEN CITY 44.90N 97.58W
06/13/2017 E65 MPH CLARK SD TRAINED SPOTTER
&&
RLThunderstorm Wind, Big Stone
- When
- June 13, 6:20 PM CST
- Where
- Big Stone County, 0.49 mi W of Ortonville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.320, -96.460
Sixty-five mph winds damaged a shed along with downing some large branches.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:20 PM CST
- Where
- Big Stone County, 0.97 mi W of Ortonville Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.300, -96.440
Eighty mph winds snapped multiple trees along with downing many large tree branches. Some electrical lines were also downed.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:20 PM CST
- Where
- Big Stone County, 0.49 mi W of Ortonville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.320, -96.460
Eighty mph winds ripped the patio off of a house which also caused roof damage.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:20 PM CST
- Where
- Big Stone County, 0.84 mi NW of Ortonville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.330, -96.460
Eighty mph winds uprooted many trees at the Ortonville golf course.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:20 PM CST
- Where
- Big Stone County, 5.58 mi WNW of Artichoke
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.440, -96.250
Eighty mph winds caved in the sides of two grain bins.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:20 PM CST
- Where
- Big Stone County, 9.94 mi WSW of Clinton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.416, -96.640
Thunderstorm Wind, Big Stone
- When
- June 13, 7:23 PM CST
- Where
- Big Stone County, 0.84 mi SW of Odessa
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.260, -96.340
Thunderstorm Wind, Big Stone
- When
- June 13, 7:25 PM CST
- Where
- Big Stone County, 3.49 mi S of Barry
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.520, -96.580
Eighty mph winds took out the wall of a machine shed along with damaging the roof.
Tornado, Big Stone
- When
- June 13, 7:27 PM CST to 7:30 PM CST
- Where
- Big Stone County, 3.04 mi NNE of Clinton to 3.22 mi NNE of Clinton
- Rating
- EF1
- Path length
- 0.25 mi
- Path width
- 170 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.513, -96.436
Storm chasers and residents observed a brief tornado on the leading edge of a line of storms. The tornado moved over one farmstead damaging multiple structures. Over half of the tin roof was ripped from the house along with considerable damage to the siding of the house. One machine shed was completely destroyed. Another machine shed had damage to the southward facing walls and lost over half of the roof. A third machine shed had extensive damage to the westward facing walls and lost over half of the roof. An empty grain bin was completely removed from the cement base and an attached auger was toppled. Another grain bin was dented at the top. One power pole was snapped, with other poles downed due to the weight of the wires. Widespread tree damage including snapped trunks, uprooted trees, and large broken branches occurred on the property. A small area of corn crop was razed to the ground. Some debris was driven into the ground, while other debris was lofted roughly 2000 feet to the northeast.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:27 PM CST
- Where
- Big Stone County, 2.76 mi S of Graceville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.530, -96.430
Eighty mph winds collapsed the walls of a machine shed.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:29 PM CST
- Where
- Big Stone County, 0.84 mi SE of Clinton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.460, -96.440
Multiple trees were uprooted and snapped in Clinton by estimated eighty mph winds.
Tornado, Traverse
- When
- June 13, 7:30 PM CST to 7:33 PM CST
- Where
- Traverse County, 6.11 mi SE of Collis to 6.11 mi ESE of Collis
- Rating
- EF1
- Path length
- 0.07 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.600, -96.325
A resident watched a tornado touchdown in an open field before moving over their farmstead. Minor damage to a garage door and garage siding occurred along with multiple uprooted trees and snapped trunks. Tree limbs and branches were tossed in multiple directions.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:30 PM CST
- Where
- Big Stone County, 4.43 mi E of Odessa
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.280, -96.240
Eighty mph winds dented several grain bins, took off a section of a machine shed roof, tipped over a grain auger, along with breaking some windows.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:30 PM CST
- Where
- Big Stone County, 6.52 mi NE of Ortonville Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.370, -96.330
Seventy mph winds damaged an outbuilding.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:30 PM CST
- Where
- Big Stone County, 2.84 mi SW of Johnson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.550, -96.340
Seventy mph winds caused minor damage to the roof of a barn.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:30 PM CST
- Where
- Big Stone County, 1.93 mi W of Johnson
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.580, -96.340
Eighty mph winds completely destroyed an open faced shed.
Thunderstorm Wind, Traverse
- When
- June 13, 7:30 PM CST
- Where
- Traverse County, 6.37 mi SE of Collis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.590, -96.330
Large tree branches were downed by sixty-five mph winds.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:35 PM CST
- Where
- Big Stone County, 0.84 mi SE of Johnson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.570, -96.290
Seventy mph winds caused a partial loss of a roof.
Thunderstorm Wind, Big Stone
- When
- June 13, 7:35 PM CST
- Where
- Big Stone County, 2.98 mi WSW of Graceville
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.560, -96.490
Thunderstorm Wind, Traverse
- When
- June 13, 7:45 PM CST
- Where
- Traverse County, 0.84 mi SE of Tintah
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -96.320
Many large tree limbs were downed by an estimated sixty-five mph winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 13, 2017$20 million · 2.75 in hail · 33 events
- Tornado and Hail in Minnesota, June 13 to 14, 2017$1.7 million · EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 13, 2017$1.4 million · 1.25 in hail · 21 events
- High Wind in North Dakota, June 13, 2017$800,000 · 61 kt wind · 3 events
- Flash Flooding in Ohio, June 13, 2017$640,000 · 2 events
- Tornadoes and Hail in Minnesota, June 13 to 14, 2017$100,000 · EF1 · 15 events
- Tornadoes and Hail in South Dakota, June 13, 2017EF1 · 59 events
- Hail and Damaging Winds in Ohio, June 13, 2017$190,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Kansas, June 13, 2017$178,000 · 1.75 in hail · 8 events
- Flash Flooding and Flooding in Ohio, June 13, 2017$46,000 · 1 in hail · 31 events
- Hail and Damaging Winds in South Dakota, June 13, 20171.75 in hail · 62 events
- Excessive Heat in Pennsylvania, June 13, 20177 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710103, 710104, 710105, 710106, 710107, 710121, 710122, 710108, 710059, 710109, 710110, 710060, 710111, 710112, 710115, 710116, 710117, 710119, 710123, 710120.